Log in
Thyroid UK
91,707 members106,010 posts

Adrenal support duration

Hi All,

A quick question regarding the duration of adrenal support. Diagnosed with Hashimotos in early 2016, currently taking 50mcg of T3 only, ferritin, folate, Vitamin B12 and Vitamin D levels are all good.

I saw Dr Peatfield a few months back and he thought that my adrenals were not too bad but would benefit from some adrenal support. He suggested 3 x Adrenavive II a day for a few months. Now on my third month and I have now started to exercise again with no problems - prior to the addition of adrenal support I would exercise and feel terrible for a few days after or would suddenly "crash" as if the life force has been sucked out of me.

So the adrenal support seems to be working but my question is how long should I take the Adrenavive for. My basal temperature has not risen (usually around 96.0-96.5) and neither has my pulse (usually around mid 50s-60s) so cannot use that as a guide. Reading other people's experience some seem to stay on indefinitely but he told me I needed to come off at some stage but was vague as to when. I follow his first adrenal support protocol taking plenty of Vitamin C, Vitamin B, licorice root and Co enzyme Q10.

Before contacting him again I wondered if anyone chip in with advice/experience.

Thanks

Mike

14 Replies
oldestnewest

I am sorry I have no answer for you, but I'd be interested in finding this out myself! I spent three years on prescription adrenal support (Medrol), finally managed to wean off it (because I did not like the idea of depending on such a powerful steroid forever), and then switched to OTC product (American Biologics Adrenal Cortex) to ease the transition....that was almost two years ago, and I've been on it since and cannot imagine being without it. However, your post and the advice Dr. P gave you reminds me that you probably should try to wean off it at some point...

On the other hand, it seems adrenal suppressive doses of cortisol (be it synthetic or HC) are what will create problems, not physiological doses as the latter won't shut down your own (struggling) adrenal glands, but will simply support them...at least that is what the Hertoghe doctors in Belgium claim. Many of them are on HC themselves and have been for years, including Dr. H himself.

1 like
Reply

Hi Anna that is interesting - I think I read somewhere that Dr P is on adrenal support indefinitely (not sure what).

I've no problem being on Adrenavive indefinitely but am concerned that long term use could shut down my adrenals.

1 like
Reply

Hi Mike, I have been taking adrenal support since seeing Dr P in 2010. Initially NAX but since the problem with import stopped that I have been using Adrenavive. In the past i have reduced the adrenal support, and at one point did try to manage without it because of £. Seemed to be managing ok but it is when stress hit that I realised I cannot do without it. Without it stress knocked me and impacted on uptake of other meds for months. That said I had had 30+ years of either not being teated or on T4 only and T4 toxicity. Long term damage. I suppose it depends on how well your adrenals are recovering. Any maybe it will be trial and error to find out?

When I saw Dr P earlier in year he did say that I would need to take it indefinitely.

Speak to Dr P he will advise you better than I can. He got me to a much better place health wise.

I would be interested in knowing if long term support can shut down the adrenals. I hope not. But suspect as Dr P told me if your adrenals are struggling at one point they will again.

I wonder if your continued low temperature is showing a deficiency elsewhere - maybe need raised T3 or something? I take 50mcg T3 having recently reduced from 60mcg (but think spike in T3 levels down to impact of other health issue, so may need to increase again) I also take Adrenal support, the usual vitamins and such, and some Metavive too. Maybe something else to talk to Dr P about?

2 likes
Reply

Hi UrsaP - thanks for your reply and some interesting points raised - I will definitely contact Dr P regarding this.

I'm not too sure just how foolproof the basal temperature test is although both Broda Barnes and Dr P appear to have a lot of faith in it.

As you suggest I'll probably increase my T3 dosage in the coming months to see if that raises the temperature but am mindful of Paul Robinson's advice that to take the minimum amount of T3 required to feel well again. I feel I'm there our thereabouts but there may be a need to increase further.

Reply

If I were you Mikegov take advice from Dr P re increasing your T3 or any other meds. I found the temperature test worked for me, increasing as I felt better. Not done it for a while now though!

My son struggles with his adrenals and his temperature seems to be very low. He finds it hard to raise it.

I have a lot of faith in Dr P. His advice worked for me and is helping my son, though I think he is not fully there yet.

All the best, I hope you get there. I did. had a lot of 'stress' last year impacted for a while and not quite back to 'there' yet. But hopefully I can get there.

2 likes
Reply

Thanks UrsaP

Reply

Mike are you aware of the ITT campaign?

1 like
Reply

Yes, I signed it when it first started - I really hope it makes the relevant people take notice

1 like
Reply

Have you completed the consultation survey too? engage.england.nhs.uk/consu...

1 like
Reply

Yes I have completed that one as well and written to my MP

Reply

Hi Mikegov

It sounds as though your health is improving, so that's good news!

I understand what you are saying, regarding adrenavive. I prefer being tablet free...

So, Dr P, advised me that I will not have to take indefinitely. He reassured me though, that because the glandular are food, they will not cause harm. He also recognises we will need to adjust doses.

Every patient is different. I am very sensitive to changes I am learning to trust myself, and to listen to my body (for too much of my working life I was driven, did not pay attention!).

Having relied on GP advice for thyroid, until I became very unwell, I know I need to build on my confidence and trust myself more. (Dr P totally gets this, writes about it in his book).

So, what I found, when I recently increased my intake of adrenavive was, that I suffered abdo pain and my :-P went up. Actor a few days, I considered what I had done differently, adrenavive increase, so, I reduced back on the dose. Abdo pain stopped.

I have a telephone appointment with Dr P next Friday. I will ask about future plan and post here any relevant information. Though, as I say, everyone is an individual, and therefore, no size fits all. Pity GP don't always realise this! 😐

1 like
Reply

Thanks for your post. As you say it's certainly not a one size fits all approach, I have had no problems on 3 tablets whilst others don't seem to get on with it at all or have to stick to a lower dose.

I'll contact Dr P and seek advice - will try to update the post or create a new one with any feedback I get as it may be useful for others.

Mike

1 like
Reply

Mike, message to myself, always check post before press send!

That emoji (tounge), was supposed to say, BP went up!! Lol.

1 like
Reply

Just a quick update after speaking to Dr Peatfield this morning.

As I was experiencing symptoms for about a year and was diagnosed just over 20 months ago he thought that I should stay on for the best part of a year before tapering down the dose and finally stopping. So I will probably stay on 3 tablets for around 8 months before tapering down to 2 tablets for 2 months and 1 tablet for 2 months.

He said that there is no hard and fast rule regarding duration - it's just a case of seeing how you feel. If I come off and start to feel unwell again then I can go back on. The tablets can be taken indefinitely which will not result in shut down of the adrenals. He said that he has been taking Adrenevive indefinitely and has helped him stay beautiful :-).

I have to say that out of all the GPs, endocrinologists and other specialists I've seen he's the only one that has taken an interest in how I feel rather than look at the results of blood tests. Absolute legend.

3 likes
Reply

You may also like...